California, 2014High Wind and Strong Wind in California, December 30 to 31, 2014
December 30 to 31, 2014 · NWS LOX · 5 events in 5 counties and zones
Strong surface high pressure in the Great Basin generated strong and gusty north to northeast winds across sections of Ventura and Los Angeles counties. The strongest winds were reported in the mountains of Los Angeles county as well as the eastern valleys of Ventura county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface high pressure in the Great Basin generated strong and gusty north to northeast winds across sections of Ventura and Los Angeles counties. The strongest winds were reported in the mountains of Los Angeles county as well as the eastern valleys of Ventura county. Additionally, the northeast winds reached offshore to Catalina Island and resulted in the death of two people, including one harbor patrolman.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 30, 3:50 PM PST, 2 hours 3 minutes earlier.
Area forecast discussion, Dec 30, 3:50 PM PST, 2 hours 3 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
350 PM PST TUE DEC 30 2014
...UPDATED AVIATION DISCUSSION...
.SYNOPSIS...
A COLD LOW WILL BRING POSSIBLE PRECIPITATION AND BLUSTERY WINDS INTO
EARLY WEDNESDAY WITH TEMPERATURES TO DIP FURTHER BELOW NORMAL. THE
SUNRISE TEMPERATURES OF NEW YEARS DAY WILL BE THE COLDEST OF THE
WEEK. A HIGH WILL ARRIVE BY FRIDAY AND DOMINATE THE WEATHER INTO THE
MIDDLE OF NEXT WEEK WITH ABOVE NORMAL TEMPERATURES STARTING SUNDAY.
&&
.SHORT TERM (TODAY-FRI)...COLD UPPER LOW DROPPING SOUTH THROUGH
NEVADA THIS AFTERNOON. FINALLY STARTING TO GET A LITTLE SHOWER
ACTIVITY DEVELOPING ACROSS THE EASTERN PORTION OF THE LA BASIN AND
EVEN OVER INTERIOR SLO COUNTY AS WE GET SOME BRIEF UPSLOPE FLOW
INTERACTING WITH THE LOW LVL MOIST LAYER BEFORE THE NORTHEAST FLOW
TAKES OVER LATER THIS EVENING AND DRIES THINGS OUT. THE TRACK OF THE
UPPER LOW IS A BIT FURTHER EAST THAN MODELS HAD SHOWN A COUPLE DAYS
AGO AND EXPLAINS THE DECREASE IN MOISTURE NEAR THE LOW ITSELF. STILL
SEEMS LIKE THERE IS ENOUGH LINGERING MOISTURE OUT IN THE ANTELOPE
VALLEY ALONG WITH THE NORTHEAST FLOW TO GET SOME ISOLATED LIGHT
SHOWERS, THOUGH GUIDANCE POPS ARE ALL UNDER 20. PROBABLY THE BEST
CHANCE OUT THERE WILL BE IN THE FAR SOUTHEASTERN FOOTHILLS NEAR THE
SBD COUNTY LINE WHERE SOME LIGHT ACCUMULATIONS COULD STILL OCCUR.
SAME WITH THE ADJACENT EASTERN SAN GABRIELS NEAR THE WRIGHTWOOD AREA
AND WILL BE LEAVING THE WINTER WEATHER ADVISORY IN TACT THERE.
ELSEWHERE JUST ISOLATED LIGHT SHOWERS WITH AMOUNTS UNDER A TENTH OF
AN INCH.
OTHERWISE, SCREAMING MESSAGE FOR US WITH THIS EVENT WILL BE THE WIND
TONIGHT AND WEDNESDAY FOLLOWED BY COLD OVERNIGHT LOWS. THE WIND
TONIGHT WILL KEEP TEMPS MODERATED IN MANY LOWER ELEVATION AREAS,
THOUGH AV WILL DROP TO AROUND 20, WITH MID 20S IN THE INTERIOR SLO
COUNTY. OJAI AND CENTRAL COAST ALSO EXPECTED TO SEE FREEZING TEMPS
SINCE THOSE ARE SOMEWHAT PROTECTED FROM NE WINDS.
WINDS MOSTLY EXPECTED TO BE IN THE ADVISORY RANGE ACROSS LA/VENTURA
COUNTIES, BUT COULD SEE SOME ISOLATED 60 MPH GUSTS IN OUR FAVORITE
WINDY SPOTS IN THE LA MTNS AND PLACES LIKE WILEY RIDGE AND LAGUNA
PEAK. WINDS EXPECTED TO DROP OFF IN THE AFTERNOON AS USUAL. NEW
YEARS EVE AND MORNING OFFSHORE GRADIENTS ARE EXPECTED TO BE LIGHTER
AND SHOULD ALLOW MANY AREAS TO DROP TO NEAR OR BELOW FREEZING,
INCLUDING AROUND THE ROSE PARADE AREA, AND FREEZE AND HARD FREEZES
WATCHES ARE IN EFFECT. HOWEVER, THERE MAY BE JUST ENOUGH OFFSHORE
BREEZE TO MODERATE SOME AREAS LIKE PORTIONS OF COASTAL VENTURA
COUNTY.
ANOTHER COLD NIGHT FRIDAY NIGHT AND EXPECT FREEZE AND HARD FREEZES
IN MANY OF THE SAME PLACES AS NEW YEARS DAY. OTHERWISE, DRY AND
CLEAR WITH DAYTIME HIGHS 5-10 DEGREES BELOW NORMAL.
.LONG TERM (SAT-TUE)...PRETTY QUIET PATTERN. STILL CHILLY NIGHTS
THROUGH THE WEEKEND BUT WARMING DAYTIME HIGHS TO NEAR OR EVEN
SLIGHTLY ABOVE NORMAL BY SUNDAY. BY MONDAY AND TUESDAY LOOKS FOR
HIGHS WELL INTO THE 70S MOST LOWER ELEVATIONS AREAS UNDER CLEAR
SKIES.
&&
.AVIATION...30/234Z.
COLD UPPER LOW BRINGING ISOLATED TO SCATTERED SHOWERS TO THE REGION
THROUGH THIS EVENING. MOSTLY VFR CIGS BUT POCKETS OF MVFR CIGS WITH
SHOWER ACTVITY. NORTHEAST WINDS ON THE INCREASE DURING NEXT FEW HOURS
WITH STRONGEST BURST OF WINDS GENERALLY BETWEEN 04Z/12Z. DURING THIS
TIME...THERE WILL BE STRENGTHENING UPPER LEVEL WIND SUPPORT THAT
WILL INCREASE REPORTS OF LLWS AND TURBULENCE...INCLUDING
KLAX...KLGB...AND KBUR. POSSIBLE LLWS AT KVNY AND KOXR AS WELL.
NORTHEAST WIND COMPONENT WILL CONTINUE THROUGH MUCH OF THE DAY
TOMORROW BUT WINDS SPEEDS ARE NOT EXPECTED TO BE AS STRONG.
KLAX...MVFR TO VFR CEILINGS WITH OCCASIONAL RAIN SHOWER ACTIVITY
WILL CONTINUE THROUGH THIS EVENING...WITH DRYING TREND OVERNIGHT
AS NORTHEAST FLOW INCREASES. MAIN CONCERN TONIGHT WILL BE INCREASING
NORTH TO NORTHEAST WINDS WITH STRONGEST BURST EXPECTED BETWEEN
06Z AND 12Z. DURING THIS TIME...THERE IS INCREASING CONFIDENCE
THAT GUSTS UP TO 25 KT WITH LLWS WILL OCCUR.
KBUR...MVFR TO VFR CEILINGS WITH OCCASIONAL RAIN SHOWER ACTIVITY
WILL CONTINUE THROUGH THIS EVENING...WITH DRYING TREND OVERNIGHT AS
NORTHEAST FLOW INCREASES. MAIN CONCERN TONIGHT WILL BE INCREASING
NORTHEAST WINDS WITH STRONGEST BURST EXPECTED BETWEEN 04Z AND 12Z.
DURING THIS TIME...THERE IS INCREASING CONFIDENCE THAT GUSTS UP TO
25 KT WITH LLWS WILL OCCUR. SLIGHT CHANCE OF GUSTS UP TO 35 KT
DUE TO FAVORABLE UPPER LEVEL WIND SUPPORT.
&&
.MARINE...30/200 PM.
HIGH CONFIDENCE WITH CURRENT SMALL CRAFT ADVISORIES FOR THE OUTER
WATERS THROUGH LATE TONIGHT.
INNER WATERS SO CAL BIGHT...SMALL CRAFT ADVISORY WILL BE IN EFFECT
FROM LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING FOR THE INNER
WATERS BETWEEN VENTURA TO SANTA MONICA AND THE SAN PEDRO CHANNEL TO
AVALON HARBOR. EXPECT NE WINDS 15 TO 25 KNOTS WITH LOCAL GUSTS TO 30
KT. STRONGEST LATE THIS EVENING TO AROUND MIDNIGHT.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
FREEZE AND HARD FREEZE WARNING (SEE LAXNPWLOX).
FREEZE AND HARD FREEZE WATCH (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
&&
PUBLIC...MW
AVIATION/MARINE...GOMBERG/SWEET
SYNOPSIS...SETO
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 30, 6:00 AM PST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST TUE DEC 30 2014
CAZ034>041-044>046-051>054-059-087-088-547-548-311400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST TUE DEC 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY AND TONIGHT
STRONG WINDS WILL DEVELOP LATER TODAY AND LAST LATE INTO THE NIGHT.
SNOW...BLOWING SNOW...AND DANGEROUS WIND CHILLS WILL AFFECT THE
MOUNTAINS AND THE ANTELOPE VLY LATE THIS AFTERNOON AND OVERNIGHT.
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
FREEZING TEMPS WILL OCCUR OVER MANY AREAS BOTH WEDNESDAY AND
THURSDAY MORNINGS.
* FREEZE WATCH...............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RORKE
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- December 30, 5:53 PM PST to December 31, 11:53 AM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
Strong north to northeast winds impacted the mountains of Los Angeles county. Some wind gusts reported by local RAWS and ASOS stations included Chilao (gusts 58 to 70 MPH), Sandberg (gusts 59 MPH) and Warm Springs (gusts 62 MPH).
High Wind, Ventura County Coastal Valleys
- When
- December 30, 6:49 PM PST to December 31, 1:49 AM PST
- Where
- Ventura County Coastal Valleys forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
Strong north to northeast winds impacted the coastal valleys of Ventura county. The RAWS sensor at Wiley Ridge reported wind gusts between 61 and 68 MPH.
High Wind, Santa Monica Mountains Recreation Area
- When
- December 30, 8:56 PM PST to December 31, 9:56 PM PST
- Where
- Santa Monica Mountains Recreation Area forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
Strong north to northeast winds impacted the Santa Monica Mountains. The RAWS sensor at Malibu Hills reported wind gusts between 59 and 78 MPH.
Strong Wind, Catalina Island
- When
- December 30, 11:00 PM PST
- Where
- Catalina Island forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Deaths
- 1 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 34.198, -118.261 (the zone’s center; the record gives no point)
Strong northeast winds developed across Avalon Harbor on Catalina Island. Sustained winds of 36 MPH with gusts to 43 MPH generated very steep and rough waves (4 to 8 feet). The combination of the wind and waves broke the moorings off of several boats and caused other damage. A harbor patrolman was crushed between a boat and some rocks. Another person was found dead, floating in the water.
High Wind, Santa Clarita Valley
- When
- December 30, 11:56 PM PST to December 31, 12:56 AM PST
- Where
- Santa Clarita Valley forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.198, -118.261 (the zone’s center; the record gives no point)
Strong north to northeast winds impacted the Santa Clarita Valley. The RAWS sensor at Newhall Pass reported wind gusts of 62 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather and Cold in Nevada, December 30 to 31, 20141 death · $20,000 · 4 events
- Winter Weather in Texas, December 30 to 31, 201415 injured · 16 events
- High Wind and Strong Wind in California, December 30 to 31, 2014$207,000 · 56 kt wind · 53 events
- Heavy Snow and Winter Weather in Arizona, December 30 to 31, 2014$525,000 · 4 events
- Lake-Effect Snow in New York, December 30 to 31, 2014$145,000 · 3 events
- Heavy Snow in Arizona, December 30 to 31, 20146 injured · 7 events
- Heavy Snow and Winter Weather in California, December 30 to 31, 2014$60,000 · 3 events
- Heavy Snow and Strong Wind in California, December 30 to 31, 2014$50,000 · 2 events
- Winter Storm in Texas, December 30 to 31, 201421 events
- Ice Storm and Winter Weather in Texas, December 30 to 31, 201420 events
- Extreme Cold in Nebraska, December 30 to 31, 201413 events
- Winter Storm and Heavy Snow in California, December 30 to 31, 2014$9,000 · 69 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553297, 553296, 553294, 553293, 553295.